Alert archive / Kentucky / River Flood Advisories in 2021

River Flood Advisory 22, NWS Jackson, KY

March 3, 2021Owsley County, Kentucky

NWS Jackson, KY issued this river flood advisory at Mar 3, 2021, 1:21 AM EST for Owsley County, Kentucky. It was in force for 6 hr.

The area

The outline as issued.

The facts

Issued
Mar 3, 2021, 1:21 AM EST (06:21 UTC)
Expired
Mar 3, 2021, 7:01 AM EST
In force
6 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon

County Owsley County, KY

The radar

The Jackson,KY radar (KJKL), 36 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Fork Kentucky River at Booneville (BOOK2).

Action stage
21.5 ft
Minor stage
27 ft
Moderate stage
32 ft
Major stage
38 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03281500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

722 
WGUS83 KJKL 030621 RRA
FLSJKL

Flood Advisory
National Weather Service Jackson KY
121 AM EST Wed Mar 3 2021

...The National Weather Service in Jackson has issued a Flood 
Advisory for the following rivers in Kentucky...

  South Fork Kentucky River at Booneville affecting Owsley County.

For the Kentucky River...including Whitesburg, Hazard, Jackson, 
Oneida, Booneville, Heidelberg, Ravenna...elevated river levels are 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued by 11 am Wednesday.

&&


KYC189-031600-
/O.NEW.KJKL.FL.Y.0022.210303T0621Z-000000T0000Z/
/BOOK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NR/
121 AM EST Wed Mar 3 2021

The National Weather Service in Jackson has issued a

* Flood Advisory for
  the South Fork Kentucky River at Booneville.
* From early this morning until further notice.
* At 1:00 AM EST Wednesday the stage was 26.0 feet.
* Action stage is 21.5 feet.
* Flood stage is 27.0 feet.
* Forecast...The river will continue to fall.
  &&

LAT...LON 3757 8366 3747 8362 3734 8363 3732 8375
      3745 8373 3750 8373

$$

KAS
1 follow-up statement
244 
WGUS83 KJKL 031201
FLSJKL

Flood Advisory
National Weather Service Jackson KY
701 AM EST Wed Mar 3 2021

...The Flood Advisory is cancelled for the following rivers in 
Kentucky...

  South Fork Kentucky River at Booneville affecting Owsley County.

KYC189-031315-
/O.CAN.KJKL.FL.Y.0022.000000T0000Z-210303T1201Z/
/BOOK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NR/
701 AM EST Wed Mar 3 2021

...The Flood Advisory for the South Fork Kentucky River at 
Booneville has been cancelled...

The Flood Advisory is cancelled for
  the South Fork Kentucky River at Booneville.
* At 6:00 AM EST Wednesday the stage was 20.8 feet.
* Flood stage is 27.0 feet.
* Forecast...The river will continue to fall.
  &&

LAT...LON 3757 8366 3747 8362 3734 8363 3732 8375
      3745 8373 3750 8373

$$

KAS

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Mar 3, 12:54 AM EST, 27 minutes earlier.

Area forecast discussion, Mar 3, 12:54 AM EST, 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1254 AM EST Wed Mar 3 2021

.UPDATE...
Issued at 1254 AM EST WED MAR 3 2021

High pressure in control tonight, so no need for any updates right
now.

UPDATE Issued at 1105 PM EST TUE MAR 2 2021

Did a quick update to the grids mainly to expand the depiction of
the ongoing ridge to valley temperature split. Also added in the
current obs and trends for the T and Td ones along with updating
the sky cover per satellite trends. After consulting with the
emergency manager for Breathitt County we were able to drop the
Flood Watch for the Panbowl Lake area just outside of Jackson.
Additionally, it appears that the Kentucky River at Ravenna is
cresting now with a recent USGS stage report of 41 feet - likely
setting a new record flood mark for that site. The updated grids
have been sent to the NDFD and web servers.

UPDATE Issued at 640 PM EST TUE MAR 2 2021

23z sfc analysis shows high pressure moving over Kentucky and
finally allowing the state to have a full day of drying. This also
brought light winds and a very dry air mass to the area. Currently
temperatures are generally in the upper 30s to lower 40s while
dewpoints are in the teens most places amid light winds. Just some
mid and high level clouds are noted over the Cumberland Valley
seeping up from the south as a low pressure system passes well to
the south. Have updated the forecast grids mainly to touch up the
sky grids and include the latest T/Td obs and trends for those
grids. These updates have been sent to the NDFD and web servers.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 532 PM EST TUE MAR 2 2021

The latest surface map features high pressure sprawled from the
Ohio Valley down through the southern Plains, with weaker low
pressure across the northern Gulf of Mexico. Aloft, a well defined
vorticity center is churning across the lower/middle Mississippi
Valley, with precipitation ongoing across the Deep South. Much
drier air has moved in across eastern Kentucky this afternoon,
with good mixing and mostly sunny skies allowing for dew points
down into the 10 to 15 degree range.

The upper level pattern will be amplifying across the CONUS
through the short term. Deeper troughing will move in from the
eastern Pacific, while an intense upper level low gyres towards
eastern Quebec. This will allow for broad troughing across the
East, while ridging sharpens up over the Plains. At the surface,
high pressure will mainly control within the Ohio Valley, with a
passing cold front bringing some cooler air into the region by
late in the period.

Welcomed dry weather will rule the short term. Besides some
passing high clouds brushing from the south, mostly clear skies
will be seen tonight. Temperatures will dip into the low to mid
20s in the valleys, while ridges stay closer to the 30 degree
mark. Modest return flow will ensue on Wednesday. This, combined
with mostly sunny skies will allow for highs in the mid to upper
50s. A dry cold front moves through Wednesday night. Some increase
in clouds will be seen towards dawn, mainly behind the boundary.
Lows will range from around 30 at the cooler sites, and low to
mid 30s elsewhere.

.LONG TERM...(Thursday through Tuesday)
Issued at 425 PM EST TUE MAR 2 2021

Quiet weather will continue through the long-term period as
northwest flow prevails aloft across the Ohio River Valley. At the
surface, a moisture-starved cold front will drop south from the
Great Lakes late Wednesday night and early Thursday morning. High
pressure will follow, building southward across the region by late
in the day Thursday. This high retreats a bit to the north for
Friday as weakening low passes well to our southwest, from the
southern Plains to the Gulf Coast. A renewed surge of cooler air
will follow this system for Friday into Saturday. Another broad
area of high pressure, over central Canada and the Upper Midwest
on early Saturday, will gradually move southeast to near the
Atlantic Seaboard by late in the day Monday. Most models show a
weak disturbance, with some spotty precipitation, following the
high around or just beyond the end of the forecast period, but
there is considerable model spread as to whether the system will
even affect eastern Kentucky.

In sensible terms, mostly clear to partly cloudy skies are
expected through the period along with generally northerly
breezes, perhaps turning more southerly by Monday. Seasonably cool
temperatures are expected for Thursday with highs in the upper 40s
to upper 50s. A brief uptick in high cloud cover is possible on
Friday as the low pressure passes well to our southwest. Otherwise
temperatures will drop a few degrees on Friday, topping out mainly
in the 40s. Similar highs are expected on Saturday before a
moderating trend sends highs back to near 60 on Monday. The
typical ridge-valley temperature split should be observed each
night as light winds, dry air, and clear skies allow for efficient
radiational cooling.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
ISSUED AT 1254 AM EST WED MAR 3 2021

VFR conditions will continue through the period. Winds of 5-10
knots will be seen on Wednesday out of the southwest.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KAS
SHORT TERM...GEOGERIAN
LONG TERM...GEERTSON
AVIATION...KAS
Hazardous weather outlook, Mar 2, 4:37 PM EST, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
437 PM EST Tue Mar 2 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-040045-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
437 PM EST Tue Mar 2 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Flooding will continue along portions of the Kentucky, Cumberland,
Red, Licking and Big Sandy river basins through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Flooding will continue along portions of the Kentucky and
Cumberland river basins through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GEOGERIAN/GEERTSON

In the hours before

Local storm report, Mar 2, 11:12 PM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1112 PM EST TUE MAR 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 PM     FLOOD            1 NNE WHITEPOST         37.74N 82.33W
03/02/2021                   MARTIN             KY   BROADCAST MEDIA

            ONE LANE OF HIGHWAY 292 HAS COLLAPSED NEAR
            THE PIKE/MARTIN COUNTY LINE. THE ROAD IS
            CLOSED UNTIL FURTHER NOTICE.

&&

KAS
Local storm report, Mar 2, 11:55 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1155 PM EST TUE MAR 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     FLOOD            1 NNW WOODMAN           37.54N 82.05W
03/02/2021                   PIKE               KY   PUBLIC

            WOODMAN SUMMER RD HAS CAVED INTO THE RIVER.
            PICTURE ON SOCIAL MEDIA. THERE ARE FOLKS
            TRAPPED BEYOND WHERE THE ROAD HAS COLLAPSED.

&&

KAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 12:04 AM ESTRiver Flood AdvisoryJKLKnox16 hr
Mar 3, 4:22 AM ESTRiver Flood AdvisoryJKLBreathitt15 hr
Mar 3, 10:23 AM ESTRiver Flood AdvisoryJKLJohnson11 hr
Mar 3, 11:20 AM ESTRiver Flood AdvisoryJKLEstill, Powell10 hr

Nearby

River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.